Nebraska, 2010

Flash Flood and Damaging Winds in Nebraska, July 14, 2010

July 14, 2010 · NWS OAX · 26 events in 14 counties and zones

Thunderstorms developed in a southwest to northeast line along a cold front that pushed across eastern Nebraska and western Iowa during the late afternoon and evening of July 14th. Ahead of the front temperatures climbed into the mid 90s with dew point temperatures in the mid 70s to around 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in a southwest to northeast line along a cold front that pushed across eastern Nebraska and western Iowa during the late afternoon and evening of July 14th. Ahead of the front temperatures climbed into the mid 90s with dew point temperatures in the mid 70s to around 80. This created a very unstable environment for the storms. As the storms encountered the extremely unstable conditions they increased in strength, and besides producing very heavy rain, wet micro-bursts developed with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 14, 1:16 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 14, 1:16 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 PM CDT WED JUL 14 2010

.DISCUSSION...

SYNOPSIS...00Z UPPR AIR ANLYS INDCD POTENT...NEARLY VERTICALLY
STACKED...UPPR LVL LO OVR SASK. THE SYSTEM WAS ASSOCIATED WITH A
120 KT H3 JET OVR ND AND SOME 3 M H5 HEIGHT FALLS. STOUT EML
EXTNDD FM THE HIGH PLAINS THRU NEB/ERN SD AT H7 WITH A +18 C TMP
NOTED AT LBF. THE STOUT EML WAS CAPPING A VERY WARM AND MOIST WARM
SECTOR WITH WIDESPREAD H85 DEWPOINTS OF +20 C FM SW TX INTO SRM
MN. 18Z SFC ANLYS INDCD LO PRES OVR CNTRL MN WITH A CDFNT SWWD
THRU NRN NEB AND INTO WRN KS.

FORECAST...SHORT TERM CONCERNS CONT TO CENTER AROUND HEAT AND
SEVERE WEATHER. AHEAD OF THE FNT TODAY...TEMPERATURES HAVE CLIMBED
INTO THE MID 90S+ AND THIS COUPLED WITH DEW POINTS AROUND 80 IS
LEADING TO PRETTY DANGEROUS HEAT CONDS THIS AFTN. WL NOT UPGRADE
TO EXCESSIVE HEAT WARNG AT THIS TIME DUE TO THE SHORT DURATION OF
THE EVNT...BUT WL CERTAINLY CONT WITH THE CURRENT ADVISORY THRU 8
PM. THE PREVIOUSLY MENTIONED STOUT EML WAS LEADING TO STG LAPSE
RATES TODAY ACRS THE WRM SECTOR AHEAD OF THE CDFNT WITH A 12Z H5
TO H7 DELTA-T OF 25 C NOTED AT LBF. THIS WAS LEADING TO EXTREME
POTENTIAL INSTABILITY ACRS THE CNTRL AND SRN CWA THIS AFTN WITH
MLCAPE OF 4000-5000 J/KG...BUT HAS BEEN...AND WL CONT TO CAP THE
ATMOSPHERE TO SURFACED BASED CONVECTION FOR A FEW MORE HOURS.
ALTHOUGH HEIGHT FALLS REMAIN FAIRLY WEAK TO NILL TODAY WITH THE
MAIN ENERGY HEADING THRU THE NRN PLAINS...THE COMBINATION OF
MESOSCALE FORCING WITH THE CDFNT...HOT TEMPERATURES AND WEAK MID LVL
COOLING WL LEAD TO CONVECTIVE DEVELOPMENT BY LATE AFTN. ATTM THIS
FIRST LOOKS TO OCCUR OVR S-CNTRL NEB OR N-CNTRL KS WHERE DEEP
BOUNDARY LAYER MIXING WL ALLOW FOR PARCELS TO REACH THE LFC FIRST.
STORMS THEN SHOULD DEVELOP NE ALONG THE FNT AS THEY MOV E THRU THE
EVNG. WL HAVE THE HIGHEST POPS OVR THE CNTRL AND SRN CWA...BUT
ESPECIALLY THIS EVNG IN THE SW CWA. EFFECTIVE SHEAR IS ACTUALLY
REALLY MARGINAL ALNG AND S OF THE FNT AND THUS ALTHOUGH SOME
ORGANIZATION TO THE CELLS ARE LIKELY...A MULTI-CELLED MODE PULSE
SVR WL BE THE MAIN CONVECTIVE MODE. NEVERTHELESS...WITH EXTREME
INSTABILITY AND STEEP MID-LVL LAPSE RATES...ISO SVR THREAT STILL
THERE FOR WIND AND HAIL. TORNADO THREAT IS NEAR ZERO GIVEN THIS
TYPE OF SET-UP. STORMS WILL SHIFT SWD BY LATE EVNG AND MOST OF THE
FA SHOULD BE CLR OF ACTIVITY BY 4 AM.

REMOVED POPS FOR THUR/THUR NIGHT FROM THE CWA. LOOKS LIKE THE
EFFECTIVE FNT WL SAG FAR ENOUGH S THAT OUR CWA SHLD BE CLEAR OF
PRECIP WITH MOSTLY SUNNY SKIES. COOLER AIR SHLD MOV INTO THE FA ON
THUR...BUT MAIN DIFFERENCE WL BE THE MUCH COOLER DEWPOINTS
CURRENTLY OVR WRN DAKOTAS. RETURN FLOW STARTS ON FRI IN THE NW
CWA...AND ALTHOUGH CHANCES ARE SLIGHT...CLD SEE AN ISO WEAK STORM
MOV INTO THE NW CWA BY LATE AFTN AND CONT INTO THE EVNG. NEXT
SYSTEM WL START TO AFFECT THE AREA ON SAT AS A LOW-AMPLITUDE
SHRTWV TROF QUICKLY MOVS THRU THE NRN PLAINS. THIS WL ALLOW FOR A
SFC LO AND WEAK CDFNT TO MOV INTO THE REGION BY AFTN. INCREASED
HIGHS AHEAD OF THE FNT WITH GOOD MIXING AND WARM H85 AIR. CHC FOR
STORMS WL MOV IN ON SAT NIGHT AS CONVECTION FM THE W MAY MOV INTO
THE AREA. THIS BOUNDARY THEN LOOKS LIKE IT MAY LINGER FOR A BIT
OVR THE ARE INTO MON BEFORE RETREATING NWD. HAVE KEPT SOME SCHC
POPS IN DURING THIS TIME NEAR THE FRONTAL BOUNDARY. TMPS REALLY
START TO WARM AGAIN TOWARD TUE/WED AS UPPR LVL RIDGE BUILDS IN AND
WENT WARMER THAN HPC OR MEX GIVEN THE ENSEMBLE SUPPORT.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT EXPECTED TO MOVE THROUGH KOFK AROUND 21Z THEN KOMA AND
KLNK 00Z-02Z. OTHER THAN PERIOD OF MVFR IN THUNDERSTORMS ASSOCIATED
WITH THE FRONT EXPECT VFR CONDITIONS FOR MUCH OF THE PERIOD AS DRIER
AND COOLER AIR MOVES INTO THE AREA BEHIND THE FRONT TONIGHT.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ034-044-045-
     050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Jul 14, 3:48 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CDT WED JUL 14 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
448 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE STORMS ARE POSSIBLE THIS EVENING ACROSS MUCH OF NORTHEAST AND
EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY HAZARDS ALONG WITH LOCALLY HEAVY RAIN.

A COLD FRONT WILL CONTINUE TO MOVE SOUTH INTO THE REGION AND IS
EXPECTED TO REACH THE KANSAS NEBRASKA BORDER TOWARD MIDNIGHT. THIS
FRONT WILL BE THE MAIN FOCUS FOR THE THUNDERSTORMS.

IN ADDITION...HOT TEMPERATURES IN THE MID TO UPPER 90S AND A VERY
HUMID AIR MASS WILL COMBINE TO CREATE HEAT INDEX VALUES FROM 105 TO
115 THROUGH 8 PM. A HEAT ADVISORY IS IN EFFECT SOUTH OF A LINE
FROM DAVID CITY TO DODGE TO ONAWA IOWA UNTIL 8PM.

FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER IN FAR
SOUTHEAST NEBRASKA AROUND BROWNVILLE AND RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT...SATURDAY NIGHT INTO
SUNDAY NIGHT AND AGAIN ON MONDAY NIGHT.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER
FROM BROWNVILLE DOWNSTREAM THROUGH RULO INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

KERN

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
July 14, 3:56 PM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.950, -97.220

Thunderstorm winds estimated at close to 60 mph downed large tree branches in Stanton.

Thunderstorm Wind, Cuming

When
July 14, 4:15 PM CST to 4:18 PM CST
Where
Cuming County, 4 mi NW of Wisner to Wisner
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.021, -96.985

Thunderstorm wind gusts estimated at close to 60 mph downed a few trees and large branches in and around Wisner which caused scattered vehicle and house damage in the area.

Thunderstorm Wind, Colfax

When
July 14, 4:58 PM CST
Where
Colfax County, 3.61 mi NNW of Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -97.090

Thunderstorm winds estimated at around 60 mph downed large branches northwest of Schuyler.

Thunderstorm Wind, Burt

When
July 14, 4:58 PM CST
Where
Burt County, 0.86 mi NE of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.940, -96.470

A spotter estimated thunderstorm wind gusts of around 60 mph.

Thunderstorm Wind, Burt

When
July 14, 5:02 PM CST
Where
Burt County, 0.69 mi N of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.010, -96.250

Thunderstorm winds of around 60 mph downed a few large branches in town.

Thunderstorm Wind, Butler

When
July 14, 5:15 PM CST to 5:19 PM CST
Where
Butler County, 1.25 mi ESE of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -96.930

A spotter estimated thunderstorm wind gusts around 60 mph which knocked down large branches and at least one healthy tree near Linwood.

Thunderstorm Wind, Saunders

When
July 14, 5:31 PM CST to 5:36 PM CST
Where
Saunders County, 6.06 mi NW of Rescue to 6 mi S of Morse Bluff
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -96.950

Thunderstorm winds estimated at over 65 mph knocked down some large trees from near Linwood to south of Morse Bluff.

Thunderstorm Wind, Saunders

When
July 14, 5:44 PM CST
Where
Saunders County, 0.52 mi E of Malmo
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.270, -96.720

Thunderstorm wind gusts estimated at over 60 mph uprooted trees in the Malmo area.

Thunderstorm Wind, Saunders

When
July 14, 5:45 PM CST
Where
Saunders County, 3.32 mi SE of Cedar Bluffs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.370, -96.570

Local weather equipment measured a thunderstorm wind gust of 61 mph.

Thunderstorm Wind, Saunders

When
July 14, 5:50 PM CST
Where
Saunders County, 4.81 mi NW of Leshara
Measured
53 kt (61 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.371, -96.505

A thunderstorm wind gust estimated at around 60 mph caused a semi to hit a guardrail and tip into the ditch slightly injuring the driver.

Thunderstorm Wind, Saunders

When
July 14, 5:54 PM CST
Where
Saunders County, Wahoo
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.220, -96.620

Thunderstorm wind gusts estimated at around 65 mph downed trees and a few power lines in the Wahoo area.

Thunderstorm Wind, Douglas

When
July 14, 6:00 PM CST to 6:05 PM CST
Where
Douglas County, 0.52 mi W of Valley to 0.77 mi SSE of Valley
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.320, -96.360

Thunderstorm wind gusts of up to 67 mph were measured at the NWS office near Valley. The winds snapped power poles along the road leading into the office. The winds also uprooted and split trees and large limbs causing scattered vehicle, house and fence damage in Valley.

Thunderstorm Wind, Dodge

When
July 14, 6:09 PM CST
Where
Dodge County, 2.93 mi SE of Fremont
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.420, -96.460

Law enforcement estimated thunderstorm wind gusts of around 70 mph along Highway 275 southeast of Fremont.

Thunderstorm Wind, Douglas

When
July 14, 6:17 PM CST to 6:28 PM CST
Where
Douglas County, 1.76 mi NNW of Lane to 1.75 mi ENE of Gibson
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.275, -96.188

The Asos at Omaha-Eppley measured a thunderstorm wind gust of 60 mph. There were estimates of winds a little stronger than this in west Omaha. The wind caused scattered tree and fence damage across town and knocked the power out to around 40,000 OPPD customers for at least several hours and some for more than a day.

Thunderstorm Wind, Douglas

When
July 14, 6:18 PM CST to 6:23 PM CST
Where
Douglas County, 1.11 mi NW of Elkhorn to 0.52 mi W of Elkhorn
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.293, -96.243

Thunderstorm wind gusts estimated at 60 to 65 mph downed large tree limbs in the 204th and Dodge and along Maple from 205th to 207th among other areas. Some of the fallen trees caused house and other damage. Fallen trees caused considerable damage to the Prospect Hill Cemetery in Elkhorn with at least 6 uprooted trees damaging at least 10 markers.

Thunderstorm Wind, Sarpy

When
July 14, 6:20 PM CST
Where
Sarpy County, Gretna
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.150, -96.250

Thunderstorm wind gusts estimated at close to 60 mph caused scattered tree damage in the Gretna area including several large limbs that temporarily blocked traffic.

Thunderstorm Wind, Cass

When
July 14, 6:27 PM CST
Where
Cass County, 0.87 mi SW of Greenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -96.440

A spotter estimated thunderstorm wind gusts of 60 to 70 mph.

Thunderstorm Wind, Lancaster

When
July 14, 6:40 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln to 1.41 mi SSW of Arbor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -96.690

Thunderstorm wind gusts estimated at around 60 mph destroyed or blew away several portable toilets, one of which blew threw a windshield of a car. The winds also knocked down several trees, some power lines and fences, mostly in northwest Lincoln. Around 450 LES customers lost power for a time.

Thunderstorm Wind, Lancaster

When
July 14, 6:46 PM CST
Where
Lancaster County, 0.87 mi SW of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -96.530

Thunderstorm winds estimated at around 60 mph downed large tree branches in Waverly.

Thunderstorm Wind, Cass

When
July 14, 7:20 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.010, -95.890

A thunderstorm wind gust of 62 mph was measured by Awos at the Plattsmouth airport.

Thunderstorm Wind, Otoe

When
July 14, 8:35 PM CST
Where
Otoe County, 1.74 mi NW of Lorton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -96.040

A spotter estimated thunderstorm wind gusts around 60 mph.

Thunderstorm Wind, Johnson

When
July 14, 8:45 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -96.160

Thunderstorm wind gusts estimated at around 60 mph downed a few large trees of 1 foot to 4 feet in diameter in the Cook area.

Thunderstorm Wind, Otoe

When
July 14, 8:45 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.680, -95.860

The Awos at the Nebraska City airport measured a thunderstorm wind gust of 63 mph. The winds knocked down some branches and flipped a trampoline over onto a vehicle.

Thunderstorm Wind, Richardson

When
July 14, 9:10 PM CST
Where
Richardson County, 0.69 mi N of Shubert
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.240, -95.680

A spotter estimated thunderstorm wind gusts of around 60 mph.

Flash Flood, Otoe

When
July 14, 9:11 PM CST to 11:11 PM CST
Where
Otoe County, 1.4 mi NNE of Syracuse to 1.89 mi SSE of Syracuse
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.669, -96.171

Rainfall of 1.5 to 2.5 inches in less than an hour caused flash flooding of a few streets and the city park in Syracuse. Water also crossed Highway 50 south of town and created a washout near the highway and railroad tracks.

Thunderstorm Wind, Richardson

When
July 14, 9:18 PM CST
Where
Richardson County, Falls City
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -95.600

The Asos at the Falls City airport measured a thunderstorm wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232942, 237918, 232943, 232954, 232963, 232962, 232965, 232950, 232968, 240721, 232951, 232974, 232981, 232986, 232948, 237911, 232996, 232952, 232944, 233000, 233005, 232953, 233009, 233011, 232940, 233014.